What is the pathophysiology of serotonin syndrome due to MDMA toxicity?

Updated: Dec 20, 2017
  • Author: In-Hei Hahn, MD, FACEP, FACMT; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Serotonin syndrome is a condition in which central 5-HT receptor hyperstimulation results in classic findings of hyperthermia, mental status changes, autonomic instability, and altered muscle tone and/or rigidity. MDMA causes massive serotonin release, and numerous case reports link MDMA toxicity to the serotonin syndrome. [9, 3] The mechanism is unclear, but a direct effect by MDMA on the thermoregulatory centers may be potentiated by sustained physical activity, high temperatures, and inadequate fluid intake as observed at rave parties. Vigorous dancing for long hours in these conditions can predispose patients to hyperthermia, dehydration, and muscle breakdown leading to rhabdomyolysis. [10] Further complications include disseminated intravascular coagulation (DIC), hepatotoxicity, and acute kidney injury. [11] Most cases of toxicity have been idiosyncratic and did not depend on massive overdoses.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!